Advertisement

Journal of Statistical Theory and Practice

, Volume 7, Issue 3, pp 480–495 | Cite as

On Some Properties of the Unified Skew Normal Distribution

  • Arjun K. Gupta
  • Mohammad A. Aziz
  • Wei Ning
Article

Abstract

Like some other multivariate skew normal distributions, the unified skew normal (SUN) distribution preserves important properties of the normal distribution. In this article, we show that for a random vector with a unified multivariate skew normal distribution all column (row) full rank linear transformations are in the same family of distributions. Using this property, we provide a characterization for the SUN distribution. In addition, we show that the joint distribution of the independent SUN random vectors is again a SUN distributed random vector. With this property and closure under the linear transformation, we finally show the closure of sums of independent SUN random vectors, and as expected it belongs to the same family.

Keywords

Unified skew normal distribution Linear transformation Characterization Singular distribution Distribution of the sum 

AMS 2000 Subject Classification

Primary 62H10 Secondary 62P20 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Arellano-Valle, R. B., and A. Azzalini, 2006. On the unification of families of skew-normal distributions. Scand. J. Stat., 33, 561–574.MathSciNetCrossRefGoogle Scholar
  2. Arellano-Valle, R. B., and M. G. Genton. 2005. On fundamental skew distributions. J. Multivariate Anal., 96, 93–116.MathSciNetCrossRefGoogle Scholar
  3. Azzalini, A. 1985. A class of distributions which includes the normal ones. Scand. J. Stat., 12, 171–178.MathSciNetzbMATHGoogle Scholar
  4. Azzalini, A., and A. Capitanio. 1999. Statistical applications of the multivariate skew normal distributions. J. R. Stat. Soc. Ser. B, 61, 579–602.MathSciNetCrossRefGoogle Scholar
  5. Azzalini, A., and A. Dalla Valle. 1996. The multivariate skew-normal distribution. Biometrika, 83, 715–726.MathSciNetCrossRefGoogle Scholar
  6. Chen, J. T., A. K. Gupta, and C. G. Troskie. 2003. The distribution of stock returns when the market is up. Commun. Stat. Theory Methods, 32, 1541–1558.MathSciNetCrossRefGoogle Scholar
  7. Chen, J. T., A. K. Gupta, and T. T. Nguyen. 2004. The density of the skew normal sample mean and its applications. J. Stat. Comput. Simulation, 74, 487–494.MathSciNetCrossRefGoogle Scholar
  8. Dominguez-Monilla, J. A., G. Gonzalez-Farias, and A. K. Gupta. 2001. General multivariate skew normal distribution. Department of Mathematics and Statistics, Bowling Green State University. Technical Report no. 01-09.Google Scholar
  9. Genton, M. G., ed. 2004. Skew-elliptical distributions and their applications: A journey beyond normality. Boca Raton, FL: Chapman and Hall/CRC.zbMATHGoogle Scholar
  10. Gonzalez-Farias, G., J. A. Dominguez-Molina, and A. K. Gupta. 2004. The closed skew-normal distribution. In Skew-elliptical distributions and their applications: A journey beyond normality, ed. M. G. Genton, 25–42. Boca Raton, FL: Chapman and Hall/CRC.Google Scholar
  11. Gupta, A. K., and J. T. Chen. 2004. A class of multivariate skew-normal models. Ann. Inst. Stat. Math., 56(2), 305–315.MathSciNetCrossRefGoogle Scholar
  12. Gupta, A. K., G. Gonzalez-Farias, and J. A. Dominguez-Molina. 2004. A multivariate skew normal distribution. J. Multivariate Anal., 89, 181–190.MathSciNetCrossRefGoogle Scholar
  13. Gupta, A. K., and M. A. Aziz. 2011. Robust comonotonic lower convex order bound approximation for the distribution of terminal wealth in finance and actuarial science. Department of Mathematics and Statistics, Bowling Green State University, Technical Report, No. 11-13.Google Scholar
  14. Gupta, A. K., and D. K. Nagar. 2000. Matrix variate distributions. Boca Raton, FL: Chapman and Hall/CRC.zbMATHGoogle Scholar
  15. Gupta, A. K., and T. Chen. 2001. Goodness-of-fit tests for the skew-normal distribution. Commun. Stat. Simulation Comput., 30, 907–930.MathSciNetCrossRefGoogle Scholar
  16. Gupta, A. K., and T. Kollo. 2003. Density expansions based on the multivariate skew normal distribution. Sankhya, 65, 821–835.MathSciNetzbMATHGoogle Scholar
  17. Gupta, A. K., and S. Nadarajah. 2007. Moments and cumulants of the skew normal distribution. Kobe J. Math., 24, 107–124.MathSciNetzbMATHGoogle Scholar
  18. Gupta, A. K., T. T. Nguyen, and J. A. T. Sanqui. 2004. Characterization of the skewnormal distribution. Ann. Inst. Statist. Math., 351–360.MathSciNetCrossRefGoogle Scholar
  19. Horn, R. A., and C. R. Johnson. 1991. Topics in matrix analysis. Cambridge, UK: Cambridge University Press.CrossRefGoogle Scholar
  20. Liseo, B., and N. Loperfido. 2003. A Bayesian interpretation of the multivariate skew-normal distribution. Stat. Probab. Lett., 61, 395–401.MathSciNetCrossRefGoogle Scholar
  21. Roberts, C. 1966. A correlation model useful in the study of twins. J. Am. Stat. Assoc., 61, 1184–1190.MathSciNetCrossRefGoogle Scholar
  22. Sahu, K., D. K. Dey, and M. D. Branco. 2003. A new class of multivariate skew distributions with applications to Bayesian regression models. Can. J. Stat., 31, 129–150.MathSciNetCrossRefGoogle Scholar

Copyright information

© Grace Scientific Publishing 2013

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsBowling Green State UniversityBowling GreenUSA
  2. 2.Department of MathematicsUniversity of Wisconsin-Eau ClaireEau ClaireUSA

Personalised recommendations